Alert archive / West Virginia / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 81, NWS Charleston, WV

June 16, 2002Braxton County, West Virginia

NWS Charleston, WV issued this severe thunderstorm warning at Jun 16, 2002, 7:28 PM EDT for Braxton County, West Virginia. It was in force for 47 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 16, 2002, 7:28 PM EDT (23:28 UTC)
Expired
Jun 16, 2002, 8:15 PM EDT
In force
47 min
Issued by
NWS Charleston, WV
Area
Whole counties

County Braxton County, WV

What was reported inside it

TimeReportWhereRemark
Jun 16, 7:43 PM EDTHail 0.75Frametown, WV
Jun 16, 8:05 PM EDTHail 0.75Gassaway, WV

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 11.5 hours before the alert went out and 197 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2002-06-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2002-06-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 66 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
980 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
66 m²/s²
0-3 km storm-relative helicity
91 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KRLX 162328
SVRRLX
WVC007-170015-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
728 PM EDT SUN JUN 16 2002

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BRAXTON COUNTY IN WEST VIRGINIA...

* UNTIL 815 PM EDT...

* AT 725 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED A SEVERE
  THUNDERSTORM 18 MILES WEST OF FLATWOODS...MOVING EAST AT 15 MPH.

  LOCATIONS IN THE PATH OF THIS STORM INCLUDE FRAMETOWN.

  HAIL TO THE SIZE OF DIMES CAN BE EXPECTED WITH THIS STORM.

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

$$

LAT...LON 3870 8099 3856 8093 3858 8056 3882 8056

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 16, 3:03 PM EDT, 4 hours 25 minutes earlier.

Area forecast discussion, Jun 16, 3:03 PM EDT, 4 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
303 PM EDT SUN JUN 16 2002

...TONIGHT THROUGH TUESDAY...

COUPLE OF MINOR CHALLENGES IN THE SHORT TERM.  FIRST...ONGOING
ACTIVITY OVER SRN WV/ERN KY DRIVEN BY DIURNAL HEATING AND PASSING
SHORTWAVE SYSTEM.  FELL NORTHERN CELLS WILL MOSTLY EXIT REGION AT OR
SHORTLY AFTER ZONE ISSUANCE...BUT CHANCE OF -SHRA WILL LINGER FOR A
FEW HOURS ACROSS THE FAR SW. WILL HAVE EARLY EVENING CHANCE POP
THERE...SILENT 20 FOR THE CENTRAL MOUNTAINS.  ANY REMAINING ACTIVITY
SHOULD DIE AFTER SUNSET AS HEATING WANES AND SHORTWAVE EXITS.

LAST SHORTWAVE IN THE SERIES DIVES JUST NORTH OF CWA TOMORROW
AFTERNOON/EVENING.  CURRENT ZONES HAVE 30 POP FOR AFTERNOON -SHRA.
WAVERED BACK AND FORTH ON WHETHER TO REMOVE IT DUE TO LACK OF
MOISTURE...BUT CONTINUITY WON OUT AND DECIDED TO LEAVE IT IN.

UPPER LOW FINALLY BEGINS TO PULL AWAY ON MONDAY...AND HEIGHTS BEGIN
TO RISE.  SURFACE HIGH MOVES OVERHEAD MONDAY NIGHT...LOOKS LIKE A
FAIRLY COOL TUESDAY MORNING.  TEMPERATURES BREAK 80 IN THE WESTERN
LOWLANDS BY TUESDAY AS 580 HEIGHT LINE REACHES CWA.

...TUESDAY NIGHT THROUGH SUNDAY...
MODELS ARE IN REASONABLE AGREEMENT FOR BUILDING A RATHER STRONG
RIDGE ALOFT AND AT THE SURFACE OVER THE EASTERN THIRD OF THE U.S.
THROUGH AT LEAST THURSDAY. A MORE SUMMERLIKE PATTERN DEVELOPS WITH
INCREASING TEMPERATURES AND HUMIDITY THIS WEEK...BUT NO RAIN.  RIDGE
BEGINS TO BREAK DOWN ON FRIDAY AND ALLOWS A FRONT TO DROP SOUTHWARD
TO AT LEAST NORTHERN OHIO BY SATURDAY...BUT HPC FEELS THE FRONT WILL
BE FARTHER SOUTH PER EURO MODELS AS COMPARED TO MRF.  THIS BRINGS A
CHANCE OF CONVECTION FOR THE WEEKEND...BUT STILL WARM AND HUMID.

.RLX...
WV...NONE.
VA...NONE.
KY...NONE.
OH...NONE.

.END/CL/JMV

In the hours before

Special weather statement, Jun 16, 4:15 PM EDT, 3 hours 13 minutes before
WVZ015-027-036>038-162115-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
415 PM EDT SUN JUN 16 2002

BRIEF SHOWERS OR THUNDERSTORMS WERE RACING EAST...THROUGH
KANAWHA...CLAY...AND NICHOLAS COUNTIES.
AT 4:15 PM...THE HEAVIEST SHOWER WAS NORTH OF THE TOWN OF
CLAY...BETWEEN IVYDALE AND DUCK.

THE SHOWERS WERE HEADED TOWARD WEBSTER COUNTY.

WITH COOL AIR ALOFT...SOME SMALL HAIL IS EASILY POSSIBLE IN THESE
BRIEF SHOWERS.

END / KTB
Special weather statement, Jun 16, 5:27 PM EDT, 2 hours 1 minute before
WVZ027-028-037-038-046-047-162230-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
527 PM EDT SUN JUN 16 2002

BRIEF SHOWERS AND THUNDERSTORMS WERE RACING EAST...THROUGH CLAY...
NICHOLAS...WEBSTER...SOUTHERN RANDOLPH COUNTIES.  THIS RAIN
WAS HEADING INTO POCAHONTAS COUNTY.

NEAR 5:30 PM...THE HEAVIEST SHOWER WAS OVER NORTHERN NICHOLAS
COUNTY...JUST SOUTH OF BIRCH RIVER.  THIS PARTICULAR SHOWER
WAS HEADED TOWARD THE COWEN TO CRAIGSVILLE VICINITY.

LIGHTNING ACTIVITY WAS MINIMAL.  HOWEVER...SMALL HAIL...AND GUSTY
WINDS ARE POSSIBLE WITH THESE BRIEF EARLY EVENING SHOWERS OR
THUNDERSTORMS.

END / KTB
Special weather statement, Jun 16, 6:30 PM EDT, 58 minutes before
WVZ014-015-162330-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
630 PM EDT SUN JUN 16 2002

BRIEF SHOWERS AND THUNDERSTORMS WERE RACING EAST...THROUGH PUTNAM
COUNTY...TOWARD KANAWHA COUNTY.

NEAR 6:30 PM...THE HEAVIEST SHOWER WAS OVER NORTHERN PUTNAM
COUNTY...NEAR BUFFALO.  THIS PARTICULAR STORM WAS HEADING
TOWARD POCATALICO.  OTHER SHOWERS WERE NEAR HURRICANE AT 6:30 PM.

LIGHTNING ACTIVITY WAS MINIMAL.  HOWEVER...SMALL HAIL...AND GUSTY
WINDS ARE POSSIBLE WITH THESE BRIEF EARLY EVENING SHOWERS OR
THUNDERSTORMS.

END / KTB
Local storm report, Jun 16, 6:47 PM EDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON, WV
647 PM EDT SUN JUN 16 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0610 PM    MT NEBO                   WV   .75 INCH HAIL
06/16/02   NICHOLAS                       REPORTED BY CO-OP OBSERVER

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 16, 7:09 PM EDTSevere Thunderstorm WarningRLXWayne21 min

Nearby

Severe Thunderstorm Warnings in West Virginia, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.